Minnesota, 2010

Damaging Winds in Minnesota, July 14, 2010

July 14, 2010 · NWS ARX · 9 events in 5 counties and zones

A cold front tracked west to east across southeast Minnesota during the evening hours of July 14th. A line of severe thunderstorms developed along the cold front and produced a funnel cloud in Olmsted County, blew down trees in Winona County, and wind gust of up to 60 miles per hour across Mower and Olmsted Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A cold front tracked west to east across southeast Minnesota during the evening hours of July 14th. A line of severe thunderstorms developed along the cold front and produced a funnel cloud in Olmsted County, blew down trees in Winona County, and wind gust of up to 60 miles per hour across Mower and Olmsted Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 14, 1:16 PM CST, 1 hour 6 minutes earlier.

Area forecast discussion, Jul 14, 1:16 PM CST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
216 PM CDT WED JUL 14 2010

.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT

THE MAIN CONCERN CONTINUES TO BE THE SEVERE WEATHER THREAT FROM
THIS AFTERNOON INTO THE EARLY EVENING...AND ON SATURDAY NIGHT.

THE ATMOSPHERE IS CONTINUING TO RAPIDLY DESTABILIZE SOUTH OF A
WARM FRONT MILWAUKEE NORTHWEST TO THE NORTHERN SUBURBS OF THE TWIN
CITIES AND THEN WESTWARD TO WATERTOWN SOUTH DAKOTA. THE ATMOSPHERE
SOUTH OF THIS FRONT HAS BECOME UNSTABLE DESPITE THE CLOUDS ACROSS
THE AREA. MIXED LAYER CAPES ARE CURRENTLY RUNNING BETWEEN 2000 AND
4000 J/KG ACROSS SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND
SOUTHERN WISCONSIN. EVEN GREATER INSTABILITIES LIE ACROSS EASTERN
AND CENTRAL IOWA WHERE CLEAR SKIES HAS ALLOWED TEMPERATURES TO
CLIMB INTO THE LOWER 90S AND DEW POINTS AROUND 80 DEGREES. THIS IS
PRODUCING MEAN LAYER CAPES IN THE EXCESS OF 5500 J/KG AND THE
SOUTHERLY WINDS ARE BRINGING THIS INSTABILITY NORTHWARD INTO OUR
AREA. DOPPLER RADARS ARE CURRENTLY SHOWING SCATTERED SHOWERS ARE
DEVELOPING SOUTH OF THE WARM FRONT ACROSS OUR AREA. THIS IS
ASSOCIATED WITH WARM AIR ADVECTION. THE SPC MESOSCALE ANALYSIS
PAGE IS INDICATING THAT THE CAP IS ERODING ACROSS NORTH CENTRAL
IOWA...AND IN SOUTH CENTRAL AND EAST CENTRAL MINNESOTA. THERE IS
CONCERN THAT THE THUNDERSTORMS WILL BECOME SURFACE BASED WITHIN
THE NEXT HOUR OR TWO AND WITH AMPLE SHEAR THEY WILL EVOLVE QUICKLY
INTO SUPERCELLS. THE SIGNIFICANT TORNADO PARAMETER AND 0-1 KM
HELICITY HAS BEEN QUICKLY INCREASING NEAR THE INTERSTATE 35 CORRIDOR.
AS A RESULT...THERE WILL BE THE POTENTIAL THAT THERE WILL BE SOME
TORNADOES. MANY OF THE MESO MODELS ARE SUGGESTING THAT THESE
THUNDERSTORMS WILL EVOLVE INTO A DERECHO WHICH WILL RACE ACROSS
THE FORECAST AREA AND SOUTHERN WISCONSIN LATE THIS AFTERNOON AND
EARLY THIS EVENING.

FROM LATE EVENING INTO THE OVERNIGHT...THERE IS SOME CONCERN THAT
THE MESO HIGH GENERATED FROM THE COLD POOL LEFT IN THE WAKE OF THE
THUNDERSTORMS MAY MOVE MUCH OF THE PRECIPITATION OUT OF THE
FORECAST AREA. MANY OF THE MESO MODELS ARE SUGGESTING THAT THERE
WILL BE LITTLE PRECIPITATION ALONG THE COLD FRONT AND ANY RESIDUAL
SHOWERS AND THUNDERSTORMS WILL BE CONFINED SOUTH AND EAST OF AN
OELWEIN IOWA TO WISCONSIN DELLS LINE. AS A RESULT...THE PRECIPITATION
CHANCES WERE LOWERED ACROSS THE NORTH AND WEST FOR OVERNIGHT.

ON SATURDAY AFTERNOON...THE MODELS ARE IN GOOD AGREEMENT THAT A WARM
FRONT WILL PUSH NORTHWARD ACROSS SOUTHEAST MINNESOTA...NORTHEAST
IOWA...AND SOUTHWEST WISCONSIN. THIS IS IN RESPONSE TO THE
ENHANCED SOUTHERLY FLOW AHEAD OF AN APPROACHING SHORT WAVE TROUGH.
SOUTH OF THIS FRONT...THE MIXED LAYER CAPES CLIMB INTO THE 3000 TO
4000 J/KG RANGE. IN ADDITION...THERE WILL BE SOME WEAK TO
MODERATE MOISTURE CONVERGENCE ALONG THIS BOUNDARY...AND THIS MAY
RESULT IN THE DEVELOPMENT OF SOME SCATTERED SHOWERS AND
THUNDERSTORMS. DUE TO THIS...A SMALL PRECIPITATION PROBABILITY WAS
ADDED TO THE GRIDS. BOTH THE 0-3 KM AND 0-6 KM SHEAR ARE NOT THAT
FAVORABLE AT THIS TIME ACROSS OUR AREA...SO AT THIS TIME NOT EXPECTING
ANY SEVERE WEATHER DURING THE AFTERNOON. HOWEVER WITH THIS
SAID...THERE WILL BE FAVORABLE SHEAR FOR SUPER CELLS TO DEVELOP
ACROSS NORTHERN AND WESTERN MINNESOTA DURING THE AFTERNOON...AND
IT DOES LOOK FEASIBLE THAT THESE THUNDERSTORMS COULD EVENTUALLY
EVOLVE INTO A LINE IN RESPONSE TO THE INDIVIDUAL COLD POOLS
CONGEALING TOGETHER AND THE SHORT WAVE ADDING FURTHER ORGANIZATION
INTO A LINE. WITH 40 TO 50 KNOTS AT BOTH 850 AND 700 MB...THERE
COULD BE THE POTENTIAL OF DAMAGING WINDS AS THIS LINE MOVES
SOUTHEAST THROUGH OUR AREA ON SATURDAY NIGHT. AS A RESULT...SPC/S
SLIGHT RISK FOR THIS TIME PERIOD APPEARS REASONABLE.

.LONG TERM...SUNDAY THROUGH WEDNESDAY

ON SUNDAY MORNING...THE 14.00Z MODELS CONTINUE TO SHOW THAT THE
SHORT WAVE TROUGH WILL BE MOVING AWAY FROM AREA. DUE TO THIS
CONSISTENCY...THERE WAS SOME TIMING OF THE PRECIPITATION ADDED TO
THE PRECIPITATION PROBABILITIES AND WEATHER GRIDS FOR SUNDAY.
DURING THE MORNING...THE PRECIPITATION CHANCES SHOULD RANGE FROM
20 PERCENT ACROSS MUCH OF SOUTHEAST MINNESOTA AND NORTHEAST IOWA
TO 40 PERCENT ACROSS CENTRAL WISCONSIN. THERE WAS LINGERING
20 PERCENT PROBABILITY LEFT IN CENTRAL WISCONSIN TO ACCOUNT FOR
THE POSSIBILITY THAT THE SYSTEM MAY BE A BIT SLOWER THAN WHAT THE
MODELS ARE INDICATING.

FROM MONDAY THROUGH WEDNESDAY...THE UPPER LEVEL RIDGE SHIFTS FROM
SOUTHWEST UNITED STATES EAST INTO THE SOUTHEAST UNITED STATES AS A
BROAD 500 MB TROUGH DEVELOPS ALONG THE WEST COAST. THE 14.00Z GFS
BUILDS THE 500 MB HEIGHTS FASTER INTO THE REGION THAN THE 14.00Z
ECMWF. AS A RESULT...IT PUSHES THE WARM FRONT WELL NORTH OF THE
AREA BY TUESDAY NIGHT. MEANWHILE THE ECMWF HAS CONSISTENTLY KEPT
THIS BOUNDARY ACROSS OUR AREA...AND WE CONTINUE TO SEE OCCASIONAL
MESOSCALE CONVECTIVE COMPLEXES TRANSITIONING EAST AND SOUTHEAST
ACROSS OUR AREA. DUE TO THE CONSISTENT SIGNAL IN THE ECMWF...THE
PRECIPITATION PROBABILITY AND WEATHER GRIDS WERE TRENDED TOWARD
IT. WITH THE ATMOSPHERE LOOKING VERY UNSTABLE SOUTH OF THIS
FRONT...THERE WILL BE POTENTIAL OF SOME SEVERE WEATHER WITH THESE
THUNDERSTORM COMPLEXES.

&&

.AVIATION...

SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE DEVELOPING NEAR THE
INTERSTATE 35 CORRIDOR THIS AFTERNOON. THESE THUNDERSTORMS ARE
EXPECTED TO EVOLVE INTO A LINE OF THUNDERSTORMS AND MOVE EAST
ACROSS SOUTHEAST MINNESOTA... NORTHEAST IOWA...AND THE SOUTHERN
HALF OF WISCONSIN. THIS LINE SHOULD MOVE THROUGH THE KRST BETWEEN
14.21Z AND 14.22Z...AND THROUGH KLSE BETWEEN 14.22Z AND 14.23Z.
THIS LINE WILL SHIFT THE WINDS FROM THE SOUTH TO THE WEST...AND
THERE WILL BE POTENTIAL THAT THEY COULD PRODUCE SOME DAMAGING
WINDS. ONCE THIS LINE MOVES THROUGH THERE MAY BE SOME LINGERING
SHOWERS THROUGH 15.06Z.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR WIZ032-WIZ033-
     WIZ034-WIZ041-WIZ042-WIZ053-WIZ054-WIZ055-WIZ061.

MN...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR MNZ079-MNZ086-
     MNZ087-MNZ088-MNZ094-MNZ095-MNZ096.

IA...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR IAZ008-IAZ009-
     IAZ010-IAZ011-IAZ018-IAZ019-IAZ029-IAZ030.

&&

SHORT/LONG TERM...BOYNE
AVIATION...DB
Hazardous weather outlook, Jul 14, 1:15 PM CST, 1 hour 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
215 PM CDT WED JUL 14 2010

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032>034-041-042-
053>055-061-151200-
ALLAMAKEE-BUFFALO-CHICKASAW-CLAYTON-CRAWFORD-DODGE-FAYETTE-FILLMORE-
FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-LA CROSSE-MITCHELL-MONROE-MOWER-
OLMSTED-RICHLAND-TREMPEALEAU-VERNON-WABASHA-WINNESHIEK-WINONA-
215 PM CDT WED JUL 14 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA AND WESTERN WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A VERY WARM AND HUMID AIRMASS WILL BE IN PLACE ACROSS THE AREA THIS
AFTERNOON. THE COMBINATION OF HEAT AND HUMIDITY WILL RESULT IN
DANGEROUS HEAT INDEX VALUES OF 100 TO 110 THIS AFTERNOON. A HEAT
ADVISORY IS IN EFFECT.

AN EXTREMELY UNSTABLE AIR MASS HAS DEVELOPED ACROSS MINNESOTA AND
IOWA...EXTENDING EAST INTO WISCONSIN THIS AFTERNOON. THUNDERSTORMS
ARE EXPECTED TO DEVELOP FROM DULUTH SOUTHWARD INTO IOWA...ROUGHLY
ALONG THE I-35 CORRIDOR. THIS COMPLEX WILL MOVE EAST INTO
SOUTHEASTERN MINNESOTA AND WESTERN AND NORTHCENTRAL WISCONSIN IN THE
LATE AFTERNOON AND POSE A SIGNIFICANT THREAT FOR DAMAGING WINDS AND
ISOLATED TORNADOES. LARGE HAIL AND BRIEF VERY HEAVY RAIN ARE ALSO
POSSIBLE. A TORNADO WATCH IS IN EFFECT THROUGH 7 PM FOR THE ENTIRE
AREA.

BY AROUND 6 PM...A LINE OF SEVERE THUNDERSTORMS IS EXPECTED
WITHIN THE TORNADO WATCH AREA...FROM ROUGHLY WAUSAU...TO LA
CROSSE WISCONSIN...TO CHARLES CITY IOWA. THIS LINE WILL SHIFT EAST-
SOUTHEAST AS THE EVENING CONTINUES.

EMERGENCY MANAGEMENT...DISPATCH CENTERS...AND POWER COMPANY MANAGERS
WILL WANT TO ENSURE STAFFING LEVELS ARE APPROPRIATE FOR
THE POSSIBILITY OF WIDESPREAD WIND DAMAGE WITHIN THE COUNTY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FEW THUNDERSTORMS MAY LINGER INTO EARLY THURSDAY OVER PARTS OF
SOUTHWEST WISCONSIN AND NORTHEAST IOWA AS THE FRONT DEPARTS THE
REGION. NO SEVERE STORMS ARE ANTICIPATED. THERE IS A CHANCE FOR A
FEW THUNDERSTORMS SATURDAY NIGHT AND SUNDAY...AND AGAIN NEXT TUESDAY.
AT THIS TIME...SEVERE WEATHER IS NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY AS THE AFTERNOON PROGRESSES.
SPOTTERS ARE ENCOURAGED TO MONITOR RADAR FOR THUNDERSTORMS MOVING IN
FROM THE WEST.  EMERGENCY MANAGEMENT OFFICIALS AND SPOTTER GROUPS
SHOULD MAKE PREPARATIONS.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

WIZ017-029-043-044-151200-
ADAMS-CLARK-JUNEAU-TAYLOR-
215 PM CDT WED JUL 14 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTH CENTRAL INTO
CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN EXTREMELY UNSTABLE AIR MASS HAS DEVELOPED ACROSS MINNESOTA AND
IOWA...EXTENDING EAST INTO WISCONSIN THIS AFTERNOON. THUNDERSTORMS
ARE EXPECTED TO DEVELOP FROM DULUTH SOUTHWARD INTO IOWA...ROUGHLY
ALONG THE I-35 CORRIDOR. THIS COMPLEX WILL MOVE EAST INTO
SOUTHEASTERN MINNESOTA AND WESTERN AND CENTRAL WISCONSIN IN THE LATE
AFTERNOON AND POSE A SIGNIFICANT THREAT FOR DAMAGING WINDS AND
ISOLATED TORNADOES. LARGE HAIL AND BRIEF VERY HEAVY RAIN ARE ALSO
POSSIBLE. A TORNADO WATCH IS IN EFFECT THROUGH 7 PM FOR THE ENTIRE
AREA.

BY AROUND 6 PM...A LINE OF SEVERE THUNDERSTORMS IS EXPECTED
WITHIN THE TORNADO WATCH AREA...FROM ROUGHLY WAUSAU...TO LA
CROSSE WISCONSIN...TO CHARLES CITY IOWA. THIS LINE WILL SHIFT EAST-
SOUTHEAST AS THE EVENING CONTINUES.

EMERGENCY MANAGEMENT...DISPATCH CENTERS...AND POWER COMPANY MANAGERS
WILL WANT TO ENSURE STAFFING LEVELS ARE APPROPRIATE FOR
THE POSSIBILITY OF WIDESPREAD WIND DAMAGE WITHIN THE COUNTY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FEW THUNDERSTORMS MAY LINGER INTO EARLY THURSDAY OVER PARTS OF
SOUTHWEST WISCONSIN AND NORTHEAST IOWA AS THE FRONT DEPARTS THE
REGION. NO SEVERE STORMS ARE ANTICIPATED. THERE IS A CHANCE FOR A
FEW THUNDERSTORMS SATURDAY NIGHT AND SUNDAY...AND AGAIN NEXT TUESDAY.
AT THIS TIME...SEVERE WEATHER IS NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY AS THE AFTERNOON PROGRESSES.
SPOTTERS ARE ENCOURAGED TO MONITOR RADAR FOR THUNDERSTORMS MOVING IN
FROM THE WEST.  EMERGENCY MANAGEMENT OFFICIALS AND SPOTTER GROUPS
SHOULD MAKE PREPARATIONS.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

MW/BAUMGARDT

In the hours before

Local storm report, Jul 14, 12:19 PM CST, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
119 PM CDT WED JUL 14 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0117 PM     TSTM WND DMG     5 NNE LOYAL             44.80N 90.46W
07/14/2010                   CLARK              WI   TRAINED SPOTTER

            TREES DOWN. ESTIMATED 60 MPH GUST.

&&

DAVIS
Local storm report, Jul 14, 12:42 PM CST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
142 PM CDT WED JUL 14 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     TSTM WND GST     6 E LOYAL               44.74N 90.37W
07/14/2010  E60 MPH          CLARK              WI   PUBLIC

            REPORTED FROM 2 MILES SOUTHWEST OF SPENCER WI

&&

SHEA
Local storm report, Jul 14, 12:53 PM CST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
153 PM CDT WED JUL 14 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1226 PM     TSTM WND DMG     7 WSW LUBLIN            45.04N 90.86W
07/14/2010                   TAYLOR             WI   PUBLIC

            LARGE BRANCHES AND POWER LINES DOWN. NEAR VERY SOUTHWEST
            CORNER OF COUNTY.

1229 PM     TSTM WND DMG     3 SSW LUBLIN            45.04N 90.75W
07/14/2010                   TAYLOR             WI   PUBLIC

            SEVERAL TREES BLOWN DOWN

&&

SHEA
Local storm report, Jul 14, 1:20 PM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
220 PM CDT WED JUL 14 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0114 PM     TSTM WND DMG     ABBOTSFORD              44.95N 90.32W
07/14/2010                   CLARK              WI   AMATEUR RADIO

            TREE DOWN WITH POWER OUTAGE

&&

DAVIS
Local storm report, Jul 14, 1:21 PM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
221 PM CDT WED JUL 14 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 PM     TSTM WND DMG     3 E LOYAL               44.74N 90.44W
07/14/2010                   CLARK              WI   AMATEUR RADIO

            TREE DOWN ON HIGHWAY 98. TIME ESTIMATED.

&&

DAVIS
Special weather statement, Jul 14, 2:17 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
317 PM CDT WED JUL 14 2010

MNZ079-087-088-WIZ032-142115-
BUFFALO-OLMSTED-WABASHA-WINONA-
317 PM CDT WED JUL 14 2010

...STRONG TO SEVERE THUNDERSTORMS APPROACHING BUFFALO...OLMSTED...
WABASHA AND WINONA COUNTIES...

AT 314 PM...DOPPLER RADAR INDICATED STRONG TO SEVERE THUNDERSTORMS
FROM 6 MILES NORTHEAST OF LAKE CITY TO SOUTH OF ROCHESTER...MOVING
EAST AT 40 MPH.

AT 316 PM...DOPPLER RADAR INDICATED STRONG TO SEVERE THUNDERSTORMS
FROM LAKE CITY TO NORTHEAST OF AUSTIN...MOVING EAST AT 40 MPH.

SEVERE WEATHER HAS BEEN REPORTED WITH THESE STORMS. WARNINGS MAY BE
NEEDED AS THESE STORMS GET CLOSER.

LOCATIONS THAT MAY BE AFFECTED INCLUDE...
MONDOVI...ST CHARLES...KELLOGG...PLAINVIEW...WHITEWATER STATE PARK
AND LAZY D CAMPGROUND.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM WEDNESDAY EVENING FOR
NORTHEASTERN IOWA AND SOUTHEAST MINNESOTA AND WESTERN WISCONSIN.

PREPARE NOW FOR POSSIBLE SEVERE WEATHER. MOVE INDOORS AND IF A
WARNING IS ISSUED...TAKE ACTIONS TO PROTECT LIFE AND PROPERTY.

BAUMGARDT

The radar

The Minneapolis radar (KMPX), 111 km away, was scanning. The volume nearest the first event began at 20:22 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Wabasha

When
July 14, 2:22 PM CST
Where
Wabasha County, 0.49 mi W of Lake City
Measured
52 kt (60 mph) estimated gust
Property damage
$200
Reported by
COOP Observer
Coordinates
44.450, -92.280

A cooperative observer estimated a 60 miles per hour wind gust with wooden picnic tables blown over in the city of Lake City.

Thunderstorm Wind, Wabasha

When
July 14, 2:25 PM CST
Where
Wabasha County, 0.49 mi W of Lake City
Measured
56 kt (64 mph) measured gust
Reported by
Fire Department/Rescue
Coordinates
44.450, -92.280

The fire department measured a wind gust of 65 miles per hour in the city of Lake City.

Funnel Cloud, Olmsted

When
July 14, 6:57 PM CST to 7:02 PM CST
Where
Olmsted County, 1.21 mi NE of Oronoco
Reported by
Trained Spotter
Coordinates
44.180, -92.510

Thunderstorm Wind, Mower

When
July 14, 7:12 PM CST
Where
Mower County, 0.22 mi WNW of Mapleview
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
43.682, -92.984

KAAL television station measured a 60 miles per hour wind gust in the city of Austin.

Thunderstorm Wind, Mower

When
July 14, 7:15 PM CST
Where
Mower County, 0.78 mi SSW of Austin
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
43.659, -92.933

The automated weather observing equipment at the Austin Municipal airport measured a wind gust of 59 miles per hour.

Thunderstorm Wind, Olmsted

When
July 14, 7:35 PM CST
Where
Olmsted County, 1.7 mi NE of (Rst)rochester Muni
Measured
52 kt (60 mph) measured gust
Reported by
COOP Observer
Coordinates
43.940, -92.480

A cooperative observer measured a wind gust of 60 miles per hour with branches broken off trees.

Thunderstorm Wind, Winona

When
July 14, 8:13 PM CST
Where
Winona County, 1.49 mi W of Winona
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
44.050, -91.680

The emergency manager reported trees down on the west side of the city of Winona.

Thunderstorm Wind, Houston

When
July 14, 8:45 PM CST
Where
Houston County, 1.04 mi ENE of River Jct
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
43.836, -91.301

The public reported two trees uprooted and an 18 inch branch broken off a tree.

Thunderstorm Wind, Houston

When
July 14, 8:45 PM CST
Where
Houston County, 1 mi W of La Crescent
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.830, -91.300

A trained spotter estimated a wind gust of 60 miles per hour in the city of La Crescent.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2010Every state in 2010This day in weather historyWarnings in Minnesota, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 242055, 242056, 242051, 242058, 242059, 242060, 242053, 242054, 242061.